A 7-month-old boy presented with a 24-hour history of restlessness, tachypnoea, poor feeding and vomiting. An abdominal ultrasound was thought to show possible intussusception. The infant’s medical history, including the perinatal period, was unremarkable. His body weight was normal (9 kg). There was no family history of note, and the family denied giving him medications (including complementary or alternative treatment) apart from paracetamol.
He appeared lethargic, with minimal motor and verbal response, although this improved when a low blood sugar level (2.0 mmol/L; reference range [RR], 3.0–5.5 mmol/L) was corrected. Test results of arterial blood gas levels showed a well compensated anion-gap metabolic acidosis, with a lactate level elevated to 7.8 mmol/L (RR, < 2.0 mmol/L); pH, 7.38 (RR, 7.35–7.43); partial pressure of carbon dioxide (PaCO2), 14 mmHg (RR, 32–45 mmHg); partial pressure of oxygen (PaO2), 129 mmHg (RR, 69–116 mmHg); plasma bicarbonate (HCO3), 8 mmol/L (RR, 22–32 mmol/L); base equivalent (BE), − 7 (RR, − 2 to + 2); sodium, 142 mmol/L (RR, 135–145 mmol/L); potassium, 4.9 mmol/L (RR, 3.6–5.1 mmol/L); and chloride (Cl), 113 mmol/L (RR, 95–105 mmol/L).
Initial urinalysis showed a specific gravity of 1.025 (RR, 1.015–1.025), pH of 6.0 (RR, 5.0–8.0) and elevated ketones (80 mg/L; RR, 5–30 mg/L), but was otherwise normal. Results of a repeat abdominal ultrasound were normal. Apart from persistent tachypnoea, hyperpnoea and periods of appearing lethargic and less interactive, the infant’s vital signs and results of a physical examination were unremarkable. The unexplained anion-gap metabolic acidosis persisted. Metabolic investigations showed a mild transaminitis (serum aspartate aminotransferase [AST], 568 U/L and alanine aminotransferase [ALT], 946 U/L [RR for both, < 45 U/L]) and hyperammonaemia (plasma ammonia, 183 µmol/L [RR, < 50 µmol/L]). Accordingly, extra intravenous (IV) dextrose was administered (increased to 9.3 mg/kg/min); a urine specimen was sent for urgent mass spectroscopy; and oral administration of a cocktail of vitamins (biotin, B12, riboflavin and carnitine) was commenced, as well as IV bolus doses and then continuing infusions of sodium benzoate and arginine. At this time, the working diagnosis was of an organic acidaemia or urea cycle defect with decompensation, caused by intercurrent illness.
Over the following 8 hours, with these measures in place, the transaminitis and hyperammonaemia improved marginally, but the infant’s conscious state deteriorated and he required endotracheal intubation. Once intubated, hyperventilation to a PaCO2 blood level of about 20 mmol/L was continued and the patient was prepared for haemofiltration. The urine spectroscopy result showed salicylate metabolites, and blood testing showed a quantitated salicylate level of 1.44 mmol/L (therapeutic range, 1.1–2.2 mmol/L). A regimen of aggressive urinary alkalinisation, as well as potassium supplementation, was commenced using IV sodium bicarbonate 2 mmol/kg/h and potassium chloride 5 mmol/h.
During the next 12 hours, the metabolic acidaemia resolved: the elevated serum lactate and plasma ammonia levels normalised, and the patient became more interactive and responsive.
The following day, detailed examination of the contents of the family’s home medicine cupboard revealed Bonjela teething gel (Reckitt Benckiser [8.7% choline salicylate]), which the family admitted to using on the infant’s gums frequently over the preceding 2 months. Based on an average application of two to three tubes of Bonjela (15 g per tube) per week over 2 months, it was estimated that he received about 60 mg/kg/day of choline salicylate.
Urine alkalinisation with IV sodium bicarbonate was continued for a total of about 36 hours, during which the serum salicylate level fell to < 3 mg/dL (< 0.22 mmol/L) and all other biochemical parameters were within normal limits. Seventy-two hours later, he was discharged from hospital, with normal neurological examination results.
A 13-month-old girl was referred to the hospital outpatients department with failure to thrive. She had a normal gestational and delivery history, and her initial growth parameters were on the third centiles for height and weight. When the infant was aged 9 months, her weight started to fall away from the third centile. She was said to have a good appetite and normal stools. Her parents denied she had a history of medication use.
A clinical examination revealed a happy, active, non-dysmorphic girl. Results of initial investigations of her failure to thrive were normal (including serum levels of electrolytes, calcium, magnesium, phosphate, thyroid-stimulating hormone and thyroxine; liver function tests; serological tests for coeliac disease; full blood count and film; stool microscopy and examination for cysts, ova and pathogens; and karyotype analysis). The exception was an arterial blood gas test result, which showed a mixed metabolic acidosis and respiratory alkalosis (pH, 7.46; PaCO2, 25 mmHg; PaO2, 147 mmHg; HCO3, 13 mmol/L; BE, − 7) and mild hyperchloraemia (Cl, 110 mmol/L). Ammonia was slightly elevated at 67 mol/L. Urine spectroscopy surprisingly showed a high concentration of salicylate metabolites. On further questioning, the parents admitted to giving the child Bonjela gel for teething frequently over several months and, on occasion, to using up to a whole tube of Bonjela at night to settle her to sleep. The result of a quantitated blood salicylate test done 4 days after admission was 0.2 mmol/L.
Traces of phenol were also found on the urine spectroscopy and a search of the family’s house revealed a phenol-based cleaning agent used daily in the house. The significance of this finding was uncertain. There were no other dermatological, gastrointestinal or central nervous system symptoms suggestive of chronic phenol exposure.
Bonjela use was stopped, results of a repeat urine spectroscopy were clear, and subsequent levels of blood gases normal. The patient made a good recovery and her normal growth pattern resumed.
- 1. McIntire MS, Angle CR. Aspirin fatalities — the new taxonomy. Pediatrics 1982; 69: 249-252.
- 2. Flomenbaum NE. Salicylates. In: Flomenbaum NE, Goldfrank LR, Hoffman RS, et al, editors. Goldfrank’s toxicological emergencies. New York: McGraw-Hill, 2006: 550-562.
- 3. Levy G. Clinical pharmacokinetics of aspirin. Pediatrics 1978; 62 (5 Suppl): 867-872.
- 4. Pearlman BL, Gambhir R. Salicylate intoxication: a clinical review. Postgrad Med 2009; 121: 162-168.
- 5. Haddad LM, Shannon MW, Winchester JF. Clinical management of poisoning and drug overdose. 3rd ed. Philadelphia: WB Saunders Company, 1998.
- 6. Segar WE, Holliday MA. Physiologic abnormalities of salicylate intoxication. N Engl J Med 1958; 259: 1191-1194.
- 7. Glasgow AM, Chase HP. Effect of salicylate on ureagenesis in rat liver. Proc Soc Exp Biol Med 1977; 155: 48-50.
- 8. Gaudreault P, Temple AR, Lovejoy FH. The relative severity of acute versus chronic salicylate poisoning in children: a clinical comparison. Pediatrics 1982; 70: 566-569.
- 9. Markman L. Teething: facts and fiction. Pediatr Rev 2009; 30: e59-64.
- 10. Oman TK, Stewart MC, Burns A, Lang TF. Topical choline salicylates implicated in Reye’s syndrome. BMJ 2008; 336: 1376.
- 11. Paynter AS, Alexander FW. Salicylate intoxication caused by teething ointment. Lancet 1979; 2: 1132.
- 12. Sarll DW, Duxbury AJ. Choline salicylates and Reye’s syndrome. Br Dent J 1986; 161: 317-318.
- 13. Committee on Safety of Medicines; Medicines Control Agency. Aspirin and Reye’s syndrome in children up to and including 15 years of age. Curr Prob Pharmacovigilance 2002; 28: 4. http://www.mhra.gov.uk/Publications/Safetyguidance/CurrentProblemsinPharmacovigilance/CON007453 (accessed Jan 2011).
- 14. Medicines and Healthcare Products Regulatory Agency. New advice on oral salicylate gels in under 16s [press release]. 23 Apr 2009. http://www.mhra.gov.uk/NewsCentre/Pressreleases/CON044014 (accessed Jan 2011).
- 15. Medsafe. Update on the use of “teething” gels containing choline salicylate in children — results of Medsafe’s review. 7 May 2009. http://www.medsafe.govt.nz/hot/media/2009/teething.asp (accessed Dec 2010).
- 16. James S. Review of aspirin/Reye’s syndrome warning statement. Medicines Evaluation Committee, April 2004. http://www.tga.gov.au/npmeds/aspirin_reye.pdf (accessed Dec 2010).
Publication of your online response is subject to the Medical Journal of Australia's editorial discretion. You will be notified by email within five working days should your response be accepted.